Allergies are not exactly due to dysfunctioning immune system;it is true only to some extent.It can happen in normal individuals also in which it is defined as an abnormal immune reaction to everyday things..In an allergic reaction,normal immune system mistakes the even harmless allergens like dust to be invading the body.In fact allergies are reactions of the body which are basically for protection of the body against invading pathogens.But when the body mistakes even harmless things as allergens,it triggers an allergic reaction.For understanding the mechanism of an allergic reaction pls log on to the following website: http://www.drugdigest.org/DD/HC/AdditionalContent/0,4054,1,00.html
Britannica encyclopedia however says that allergies are a kind of autoimmune reaction.
Hope it helps.Take care and pls do keep me posted if you have any additional queries.
Thank you for your response. So I guess patients with allergic reactions are like patients who have graft vs. host disease ? It makes me wonder if anti-rejection drugs like cyclosporine would help these people suffering from severe allergies ?
I agree that there is some immune dysfunction in allergies. I guess what bothers me is that an estimated 60% of the population now has allergies and there are more and more cases of food allergies diagnosed in children now. I think the number of autoimmune cases and these syndromes (like I have)... are also rising. Why do you think this is and from your experiences... are physicians concerned about this ??
It is very true that immunosuppressive drugs like cyclosporine,cyclophosphamide and methotrexate are used in the treatment of various allergies and autoimmune diseases.In fact,some of these drugs are extensively used in autoimmune diseases like lupus,rheumatoid arthritis and eczema.
But these drugs are to be used only as a last resort when the disease is resistant to corticosteroids and other therapy.The side effects of these medicines are to be taken into consideration and they are prescribed only when benefits seem more than the side effects.Side effects of cyclosporine include nephro(kidney) toxicity,infections,high BP,seizures,endocrine/metabolic conditions and lymphomas.
You are right in saying that the incidence of allergies are rising day be day.This is attributed to environmental,lifestyle,pollution,genetics and dietary changes that can precipitate or trigger susceptibility to allergies in increasing no. of individuals.Definitely physicians are concerned about this as many new, unheard allergies and allergies which were rare earlier are coming up and more and more people are falling prey to them.But the best part is that simultaneously clinical research is going on aggressively to find out new cures for these.
Hope this information helps.Take care and pls do keep me posted if you have any additional doubts.
Hi ! Wow... I had no idea that cyclosporine has been prescribed for various autoimmune diseases and even allergies ! I think it is a shame that many of these wonderful drugs (steriods... Valcyte.... cyclosporine) are immunosuppressants and can have terrible side effects.
I'm happy to hear that researchers are working hard to find cures for these conditions and that they are concerned about the rising numbers of people who have these autoimmune problems. I'm on a research treatment plan myself that is helping me a great deal.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.